Arkansas, 2011

Hail in Arkansas, March 4, 2011

March 4, 2011 · NWS TSA · 1 event in 1 county or zone

An isolated severe thunderstorm formed over northwestern Arkansas during the evening hours as a cold front moved into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An isolated severe thunderstorm formed over northwestern Arkansas during the evening hours as a cold front moved into the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 4, 5:21 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 4, 5:21 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
521 PM CST FRI MAR 4 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
COLD FRONT CURRENTLY STRETCHING FROM THE EXTREME NW
CORNER OF AR TO JUST WEST OF KMLC. AREAS OF SHOWERS
ALONG WITH ISOLATED/SCATTERED THUNDERSTORMS WILL LIKELY
INCREASE JUST NEAR AND PERHAPS BEHIND THE COLD FRONT
INTO THE EARLY EVENING. THUNDERSTORMS SHOULD BEGIN TO
WIND DOWN AROUND 06Z. MVFR CIGS WILL PERSIST THROUGH
THE NIGHT...WITH OCCASIONAL IFR CIGS POSSIBLE. IMPROVING
CONDITIONS AREAWIDE AFTER 18Z.

&&

.PREV DISCUSSION... /ISSUED 304 PM CST FRI MAR 4 2011/

DISCUSSION...
COLD FRONT  [21Z]  CURRENTLY VICINITY KSNL-KRVS-KJLN.
MOST CONVECTIVE ACTION THUS FAR NORTH AND EAST IN MO.
CONVECTIVE ACTION WILL EXPAND LATE THIS AFTERNOON AND
EVENING AS THE FRONTAL BOUNDARY PROGRESSES EAST. BEST
CONVECTIVE PARAMETERS..HIGHEST POPS EAST. STIFF NORTH
WINDS POST FRONT WILL BRING COOL DRY AIR INTO EASTERN
OKLAHOMA / NORTHWEST ARKANSAS FOR THE WEEKEND.  TEMPS
SUNDAY MORNING GENERALLY IN THE 20S. NEAR NORMAL TEMP
BY SUNDAY AFTERNOON AS SOUTHERLY WINDS RETURN.

NEXT WEATHER MAKER FOR THE SOUTHERN PLAINS DROPS FROM
THE PACIFIC NORTHWEST MONDAY TO THE FOUR CORNERS AREA
EARLY TUESDAY...AND INTO THE CENTRAL PLAINS WEDNESDAY.
THIS RELATIVELY  DEEP TROUGH PUSHES AN ENERGETIC COLD
FRONT ACROSS EASTERN OK /  NORTHWEST ARKANSAS TUESDAY
NIGHT. GFS / ECMWF MODELS DEEP DIVQ LIFT WORKING WITH
PWA VALUES OF BETTER THAN 1.10.  TALL THUNDER ON TAP.
STAY TUNED.                                        GW

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   35  49  28  56 /  60   0   0   0
FSM   44  53  29  59 / 100  10   0   0
MLC   38  50  29  59 /  70  10   0   0
BVO   34  48  24  56 /  40   0   0   0
FYV   37  46  23  55 / 100  10   0   0
BYV   38  46  25  54 / 100  10   0   0
MKO   38  50  28  57 /  70   0   0   0
MIO   35  48  25  55 /  60   0   0   0
F10   36  50  29  58 /  60   0   0   0
HHW   43  52  31  60 /  80  20   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...18
Hazardous weather outlook, Mar 4, 5:03 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
503 PM CST FRI MAR 4 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
503 PM CST FRI MAR 4 2011

...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...SOUTHEAST OF A MCALESTER TO MIAMI LINE.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA....FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING NORTHEAST OKLAHOMA...LATER EVENING ELSEWHERE.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING...ENDING EARLY THIS EVENING.

DISCUSSION...
A COLD FRONT EXTENDING FROM NEAR MIAMI TO OKEMAH LATE THIS
AFTERNOON WILL CONTINUE TO MOVE EAST DURING THE EVENING HOURS.
THUNDERSTORMS HAVE BEGUN TO DEVELOP NEAR THE FRONT ACROSS FAR
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...AND THIS ACTIVITY WILL
FURTHER DEVELOP SOUTH ALONG THE FRONT THROUGH EARLY THIS EVENING.
THE THREAT OF SURFACE-BASED STORMS IS MINIMAL...HOWEVER STRONG
LIFT ASSOCIATED WITH AN APPROACHING UPPER LEVEL DISTURBANCE COULD
PRODUCE ORGANIZED UPDRAFTS STRONG ENOUGH TO PRODUCE LARGE HAIL
AND DAMAGING WINDS AS THE STORMS MOVE EAST ACROSS FAR EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS. BRIEF HEAVY RAINFALL WILL ALSO BE
POSSIBLE. THE STORM THREAT WILL END BY EARLY SATURDAY MORNING.

BEHIND THE FRONT...NORTH WINDS WILL GUST TO AROUND 30 MPH THROUGH
MUCH OF THE EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE PLAINS
TUESDAY. SOUTHERLY WINDS WILL BE STRONG AS A SURFACE LOW
STRENGTHENS TO THE NORTHWEST...AND THIS WILL ELEVATE THE FIRE
DANGER ONCE AGAIN. IN ADDITION...STRONG TO SEVERE STORMS MAY
DEVELOP ALONG A DRYLINE WHICH IS EXPECTED TO SET UP ALONG THE I-35
CORRIDOR TUESDAY AFTERNOON AND MOVE EAST INTO THE REGION. OTHER
STORMS ARE EXPECTED TO DEVELOP DURING THE EVENING ALONG THE
SURGING PACIFIC FRONT OVER EXTREME EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS. THE POTENTIAL FOR TORNADOES...LARGE HAIL...AND DAMAGING
WINDS WILL EXIST WITH THESE STORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Mar 4, 7:07 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
707 PM CST FRI MAR 4 2011

ARZ010-011-050145-
MADISON AR-WASHINGTON AR-
707 PM CST FRI MAR 4 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHEASTERN WASHINGTON AND NORTHERN MADISON

AT 708 PM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTHWEST OF SONORA TO 4 MILES WEST OF
ELKINS...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...HUNTSVILLE...AURORA...WESLEY...
HINDSVILLE...FORUM...CLIFTY AND ELKINS.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3598 9409 3617 9413 3629 9366 3627 9364
      3598 9360
TIME...MOT...LOC 0108Z 260DEG 29KT 3614 9405 3601 9403
Special weather statement, Mar 4, 7:17 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
717 PM CST FRI MAR 4 2011

ARZ010-050145-
WASHINGTON AR-
717 PM CST FRI MAR 4 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CST
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     CENTRAL WASHINGTON

AT 717 PM CST...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF WALNUT GROVE...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...FAYETTEVILLE...WEST FORK...
ELKINS AND GREENLAND.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL.

LAT...LON 3617 9395 3597 9395 3588 9424 3601 9427
TIME...MOT...LOC 0117Z 244DEG 31KT 3597 9422
Special weather statement, Mar 4, 7:37 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
737 PM CST FRI MAR 4 2011

ARZ002-011-050215-
CARROLL AR-MADISON AR-
737 PM CST FRI MAR 4 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHERN CARROLL AND NORTHERN MADISON

AT 738 PM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF HUNTSVILLE...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...RUDD...HUNTSVILLE...FORUM AND
MARBLE.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3627 9347 3607 9347 3603 9384 3617 9386
TIME...MOT...LOC 0138Z 257DEG 25KT 3612 9378
Special weather statement, Mar 4, 7:54 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
754 PM CST FRI MAR 4 2011

ARZ011-050230-
MADISON AR-
754 PM CST FRI MAR 4 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CST
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     WESTERN MADISON

AT 755 PM CST...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST
OF WESLEY...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WESLEY AND JAPTON.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL.

LAT...LON 3612 9375 3594 9373 3593 9392 3607 9393
TIME...MOT...LOC 0155Z 256DEG 24KT 3600 9388

The radar

The Western Arkansas radar (KSRX), 108 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Madison

When
March 4, 7:54 PM CST
Where
Madison County, 2 mi NE of Huntsville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.100, -93.705

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287615.